Alert archive / Minnesota / Small Craft Advisories in 2016

Small Craft Advisory 49, NWS Duluth, MN

September 1, 2016

NWS Duluth, MN issued this small craft advisory at Sep 1, 2016, 11:13 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2016, 11:13 AM CDT (16:13 UTC)
Expired
Sep 1, 2016, 8:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

400 
WHUS73 KDLH 011613
MWWDLH

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1113 AM CDT THU SEP 1 2016

...SMALL CRAFT ADVISORY INTO THIS EVENING FOR SOUTHWEST LAKE
SUPERIOR...

.EAST TO NORTHEAST WINDS GUSTING TO NEAR 20 KNOTS WILL CONTINUE TO
PRODUCE WAVES FROM 2 TO 5 FEET OVER MUCH OF THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR INTO EARLY THIS EVENING. THIS AFFECTS THE
NEARSHORE WATERS FROM TACONITE HARBOR MINNESOTA... TO SAXON HARBOR
WISCONSIN... INCLUDING NEARSHORE WATERS OFF OF TWO HARBORS...
DULUTH... SUPERIOR... PORT WING... THE ENTIRE APOSTLE ISLANDS...
AND THE APOSTLE ISLANDS SEA CAVES. WINDS AND WAVES ARE EXPECTED TO
DIMINISH AFTER 7 PM THIS EVENING.

LSZ121-142>148-020100-
/O.NEW.KDLH.SC.Y.0049.160901T1613Z-160902T0100Z/
CHEQUAMEGON BAY-BAYFIELD TO OAK POINT WI-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1113 AM CDT THU SEP 1 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

* SUSTAINED WINDS...EAST TO NORTHEAST 10 TO 15 KNOTS.

* WIND GUSTS...UP TO 20 KNOTS.

* WAVES...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
022 
WHUS73 KDLH 012041 AAA
MWWDLH

URGENT - MARINE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
341 PM CDT THU SEP 1 2016

...SMALL CRAFT ADVISORY INTO THIS EVENING FOR SOUTHWEST LAKE
SUPERIOR...

.EAST TO NORTHEAST WINDS GUSTING TO NEAR 20 KNOTS WILL CONTINUE
TO PRODUCE WAVES FROM 2 TO 5 FEET OVER MUCH OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR INTO EARLY THIS EVENING. THIS
AFFECTS THE NEARSHORE WATERS FROM TACONITE HARBOR MINNESOTA... TO
SAXON HARBOR WISCONSIN... INCLUDING NEARSHORE WATERS OFF OF TWO
HARBORS... DULUTH... SUPERIOR... PORT WING... THE ENTIRE APOSTLE
ISLANDS... AND THE APOSTLE ISLANDS SEA CAVES. WINDS AND WAVES ARE
EXPECTED TO DIMINISH AFTER 7 PM THIS EVENING.

LSZ121-142>148-020100-
/O.CON.KDLH.SC.Y.0049.000000T0000Z-160902T0100Z/
CHEQUAMEGON BAY-BAYFIELD TO OAK POINT WI-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
341 PM CDT THU SEP 1 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* SUSTAINED WINDS...EAST 10 TO 15 KNOTS.

* WIND GUSTS...UP TO 20 KNOTS.

* WAVES...2 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Sep 1, 6:46 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 1, 6:46 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
646 AM CDT THU SEP 1 2016

.SHORT TERM...(Today through Friday)
Issued at 246 AM CDT Thu Sep 1 2016

High pressure was located over northwest Ontario at 07Z/2am.
Meanwhile, an upper level trof was dropping over the Arrowhead and
northwest Wisconsin. Clouds were moving into the Arrowhead, over
Lake Superior, and into northwest Wisconsin on a northeasterly flow
that was moving over Lake Superior. However, there was some erosion
to the cloud cover as it encountered the drier air over the region.
Fog was forming again early this morning and have a mention through
8am. The northeast flow will affect the forecast area today with
increasing cloud cover and cooler air moving over Lake Superior.
This will keep max temps in the 60s around the periphery of the
lake. The surface wind will turn southeasterly over the western
third of the forecast area into the Minnesota Arrowhead by
afternoon. Max temps here will reach the lower 70s.

The high will drift to the northern Great Lakes tonight. This will
allow for a warm air advection pattern to become established over
northeast Minnesota tonight. Meanwhile, upper level ridging was
moving overhead. This combination will allow for a warmer airmass to
begin to affect the area, along with gradually increasing humidity.
Some fog will be possible late tonight in the closest proximity to
the ridge axis which will be just to the east of the Wisconsin
forecast area. Low temps will be in the 40s to lower 50s.

There is very little change to the mass fields on Friday with the
surface high over the central Great Lakes, upper ridging covering
much of the area, and ongoing warm air advection. Even with warm air
advection, 850mb temps only warm about 2C by the end of the day. Max
temps will reach the 70s, with a few 60 degree values over the tip
of the Arrowhead.

.LONG TERM...(Friday night through Wednesday)
Issued at 246 AM CDT Thu Sep 1 2016

The upper ridge that has been responsible for dry conditions across
the Northland will shift east Friday night allowing a southerly flow
to develop into Saturday. Friday night and much of Saturday will be
dry across the Northland as the axis of high moisture remains mainly
just to the west of the region and the better forcing remains west.

Persistent southerly flow will continue to draw moisture north
through the weekend and a southwest flow aloft will send several
shortwaves through the region. The chance for showers and storms
will increase Saturday night into Sunday with the best chance over
western portions of the Northland. A surface low and frontal
boundary will move into the area Monday and remain in some form into
Wednesday. The track of Hermine as it moves along the eastern CONUS
coast may impact our weather by slowing the progression of the
low/surface front. The GFS and ECMWF are in decent agreement into
Monday then diverge quite a bit Tuesday into Wednesday. The ECMWF
has some support from the Canadian. The period from Sunday night
through Wednesday will feature periods of showers and storms, some
of the storms could be strong to severe. In addition to the severe
threat will be the threat of heavy rain due to the high moisture and
slow moving features. Both the GFS and ECMWF are already showing
fairly widespread rainfall of 1 to 3 inches during this time and
there will likely be areas with higher amounts due to the nature of
convection.

Highs Saturday are expected in the mid to upper seventies with low
to mid seventies on Sunday.  Temperatures should cool to the upper
sixties to lower seventies by Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM CDT Thu Sep 1 2016

MVFR and low VFR ceilings were occurring from the Arrowhead of
Minnesota into far northern Wisconsin early this morning. There
was also some patchy fog in spots. The fog should lift between
13Z-14Z. The MVFR and low VFR ceilings will expand some toward
the west as the RAP depicts, but just how far west is a question.
We do expect a cumulus field again in spots but ceilings should
rise for most areas to at least low VFR through the day. Dry high
pressure will eventually cause the clouds to dissipate later today
into tonight with mostly clear skies resulting. There may be some
fog that forms again tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  46  72  52 /   0   0   0   0
INL  71  49  75  56 /   0   0   0   0
BRD  71  52  74  57 /   0   0   0   0
HYR  69  46  74  52 /   0   0   0   0
ASX  67  49  74  53 /   0   0   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Sep 1, 10:09 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1009 AM CDT THU SEP 1 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020715-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1009 AM CDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN SATURDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY ACROSS MUCH OF THE NORTHLAND. AT THIS
TIME...IT LOOKS LIKE THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE MONDAY INTO TUESDAY. HEAVY RAIN WILL ALSO BE POSSIBLE
SUNDAY NIGHT THROUGH WEDNESDAY AS THE PARENT WEATHER SYSTEM AND
SURFACE FRONT WILL BE SLOW MOVING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-020715-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1009 AM CDT THU SEP 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EAST TO NORTHEAST WINDS FROM 10 TO 15 KNOTS... WITH A FEW GUSTS UP
TO AROUND 20 KNOTS WILL PERSIST THROUGH MUCH OF THIS AFTERNOON
OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. THIS WILL
RESULT IN 2 TO 4 FOOT WAVE HEIGHTS IN MANY AREAS. SMALL CRAFT ARE
ENCOURAGED TO EXERCISE CAUTION THROUGH THIS AFTERNOON...
ESPECIALLY AROUND THE APOSTLE ISLANDS AND OVER THE FAR SOUTHWEST
TIP OF LAKE SUPERIOR OFFSHORE OF DULUTH... SUPERIOR AND TWO
HARBORS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR WILL
BEGIN SUNDAY AND PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. AT
THIS TIME...IT LOOKS THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE MONDAY INTO TUESDAY.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:53 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis9 hr

Nearby

Small Craft Advisories in Minnesota, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.